Florida, 2013Funnel Cloud in Florida, August 31, 2013
August 31, 2013 · NWS MFL · 1 event in 1 county or zone
A weak upper level low pressure area over South Florida produced scattered afternoon showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level low pressure area over South Florida produced scattered afternoon showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 31, 2:25 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 31, 2:25 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
325 PM EDT SAT AUG 31 2013
.DISCUSSION...THUNDERSTORMS ARE DEVELOPING FROM THE EVERGLADES
INTO THE WESTERN MIAMI METRO AREA EXTENDING INTO EASTERN BROWARD
AND PALM BEACH COUNTIES. THE TREND WILL BE FOR FURTHER
DEVELOPMENT, WITH ACTIVITY BECOMING FOCUSED BY EARLY EVENING OVER
THE INTERIOR AS THE SEA BREEZES MOVE FURTHER INLAND. RADAR SCANS
OVER THE PAST HOUR SHOWED 2 CELLS HAVING BECOME STRONG...ONE IN
MIAMI-DADE NEAR TAMIAMI/KROME AND THE OTHER NEAR I-75 IN SOUTHERN
BROWARD COUNTY. IN FACT...1/2" SIZE HAIL WAS REPORTED JUST BEFORE
3 PM AT PINES AND FLAMINGO BY AN OFF DUTY NWS EMPLOYEE. TMIA RADAR
DATA HAD SHOWN STRONG WINDS WITH THE CELL IN RURAL MIAMI-
DADE...INDICATING GUSTS TO 50 MPH. GIVEN THESE OBSERVATIONAL
TRENDS, HAVE UPDATED THE HAZARDOUS WEATHER OUTLOOK TO REFLECT A
WIND/HAIL POTENTIAL WITH THE TSTORMS THROUGH EARLY THIS EVENING.
ALSO, ISOLATED STREET FLOODING IS POSSIBLE WHERE ANY THUNDERSTORMS
TRAIN.
ACTIVITY WILL WANE THIS EVENING WITH TRANQUIL WEATHER OVERNIGHT. A
FEW TSTORMS ARE POSSIBLE OVER THE COASTAL WATERS. A LIGHT TO CALM
WIND OVER LAND WILL ACT TO KEEP ANY CONVECTION OFF THE COAST.
THE WEATHER PATTERN FOR THE REST OF THE HOLIDAY WEEKEND AND INTO
THE LATTER PART OF NEXT WEEK WILL BE A TYPICAL RAINY SEASON
ONE WITH SCATTERED AFTERNOON THUNDERSTORMS DEVELOPING EACH DAY
WITH THE FOCUS OVER THE INTERIOR.
AUGUST ENDS WITH YET A HURRICANE DEVELOPING IN THE ATLANTIC
BASIN...THE FIRST TIME THIS HAS OCCURRED SINCE 2002. BOTH GFS AND
ECMWF SHOW AN INACTIVE PERIOD THROUGH THE NEXT 10 DAYS. STILL THE
MOST ACTIVE PART OF THE SEASON FROM A CLIMATOLOGICAL PERSPECTIVE
LIES AHEAD, AND THE PEAK MONTH OF TROPICAL IMPACTS ACROSS SOUTH
FLORIDA IS OCTOBER...SO WE HAVE A LONG WAYS TO GO.
&&
.AVIATION...
THUNDERSTORMS WERE BEGINNING TO DEVELOP NEAR KFLL AND
KFXE EARLY THIS AFTERNOON ALONG THE EAST COAST SEA BREEZE. WITH A
SOUTHWESTERLY STEERING FLOW ALOFT...STORMS ARE EXPECTED TO BE
CLOSER TO THE EAST COAST TERMINALS THIS AFTERNOON...ESPECIALLY
KFLL NORTHWARD. MVFR/IFR CONDITIONS ARE POSSIBLE IN SHOWERS AND
STORMS. THE GULF COAST SEA BREEZE HAS MOVED INLAND OF KAPF...SO
EXPECT VFR CONDITIONS TO CONTINUE THROUGH THE PERIOD. LIGHT AND
VARIABLE WINDS ARE EXPECTED OVERNIGHT. SEA BREEZE BOUNDARIES ARE
EXPECTED TO MOVE INLAND ALONG BOTH COASTS BY LATE MORNING ON
SUNDAY.
&&
.MARINE...SE WINDS OF 5-10 KT WILL PREVAIL THROUGH THE HOLIDAY
WEEKEND WITH CORRESPONDING SEAS AT 2 FT OR LESS. WINDS ARE
FORECAST TO BECOME EASTERLY AT NEAR 10 KT BY THE MIDDLE PART OF
NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 89 78 89 / 20 30 20 30
FORT LAUDERDALE 79 90 80 91 / 20 20 20 20
MIAMI 78 91 79 90 / 20 30 20 30
NAPLES 75 92 76 89 / 20 30 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...57/GREGORIA
AVIATION/RADAR...84/AK
Hazardous weather outlook, Aug 31, 1:51 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT SAT AUG 31 2013
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
251 PM EDT SAT AUG 31 2013
...FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...FREQUENT LIGHTNING, STRONG WINDS AND HAIL POSSIBLE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTH
FLORIDA AND INTO WESTERN PORTIONS OF THE EAST COAST METRO AREAS.
THE STORMS ARE FORECAST TO BECOME NUMEROUS AND FOCUS OVER THE INTERIOR
BY EARLY THIS EVENING WITH JUST A SLIGHT CHANCE ALONG THE COASTS.
A FEW STRONG THUNDERSTORMS ARE POSSIBLE, CAPABLE OF PRODUCING
FREQUENT LIGHTNING, STRONG WIND GUSTS AND HAIL.
WIND: STRONG WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE IN THE
STRONGEST THUNDERSTORMS.
HAIL: HAIL TO AROUND NICKEL SIZE IS POSSIBLE IN THE STRONGEST
THUNDERSTORMS.
FLOODING: ISOLATED STREET FLOODING IS POSSIBLE WHERE STORMS PERSIST
OVER ANY GIVEN LOCATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY, WITH THE MAIN THREATS BEING FREQUENT LIGHTNING STRIKES
AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
GREGORIA
In the hours before
Local storm report, Aug 31, 2:58 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
358 PM EDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD 2 E PEMBROKE PINES 26.01N 80.31W
08/31/2013 BROWARD FL PUBLIC
FLOODING ON GOLF COURSE IN VICINITY OF PEMBROKE LAKES
MALL. REPORT RELAYED VIA SOCIAL MEDIA.
&&
EVENT NUMBER MFL1300163
KONARIKSpecial weather statement, Aug 31, 3:33 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
433 PM EDT SAT AUG 31 2013
FLZ066-067-312100-
HENDRY FL INLAND PALM BEACH COUNTY FL
433 PM EDT SAT AUG 31 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWESTERN PALM
BEACH COUNTY...SOUTHEASTERN HENDRY COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 500 PM EDT
* AT 431 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A LINE OF STRONG THUNDERSTORMS 5 MILES NORTH OF ROTENBERGER
WILDLIFE MANAGEMENT AREA MOVING NORTH AT 10 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2639 8067 2635 8089 2628 8089 2627 8119
2643 8127 2670 8081
TIME...MOT...LOC 2032Z 158DEG 10KT 2647 8081 2629 8110
KONARIKSpecial weather statement, Aug 31, 3:37 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
437 PM EDT SAT AUG 31 2013
FLZ067-068-168-312115-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
437 PM EDT SAT AUG 31 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN PALM
BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH...
* UNTIL 515 PM EDT
* AT 436 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF JOHNATHAN DICKINSON STATE
PARK...AND MOVING SOUTH AT 5 MPH.
* THE STORM WILL AFFECT...
PHILO FARMS...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2681 8046 2696 8040 2696 8015 2697 8014
2697 8013 2682 8010
TIME...MOT...LOC 2037Z 000DEG 3KT 2698 8026
KONARIKSpecial weather statement, Aug 31, 4:04 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
504 PM EDT SAT AUG 31 2013
FLZ067-312145-
INLAND PALM BEACH COUNTY FL
504 PM EDT SAT AUG 31 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN PALM
BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH...
* UNTIL 545 PM EDT
* AT 502 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BELLE GLADE...AND MOVING
NORTH AT 5 MPH.
* THE STORM WILL AFFECT...
RURAL CENTRAL PALM BEACH COUNTY.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2654 8059 2661 8088 2674 8087 2671 8081
2671 8078 2669 8074 2672 8073 2677 8075
2678 8073 2675 8071 2676 8069 2681 8070
2687 8063 2696 8061 2696 8021
TIME...MOT...LOC 2104Z 194DEG 3KT 2673 8057
KONARIKSpecial weather statement, Aug 31, 4:23 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
523 PM EDT SAT AUG 31 2013
FLZ063-312200-
GLADES FL
523 PM EDT SAT AUG 31 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
GLADES COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS
OF 45 TO 55 MPH...
* UNTIL 600 PM EDT
* AT 519 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BRIGHTON SEMINOLE
INDIAN...AND MOVING NORTHEAST AT 10 MPH.
* THE STORM WILL AFFECT...
RURAL NORTHERN GLADES COUNTY
RURAL NORTHEASTERN GLADES COUNTY.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2720 8094 2719 8091 2702 8110 2704 8127
2712 8127 2713 8127 2713 8117 2721 8117
2722 8116 2722 8095
TIME...MOT...LOC 2123Z 216DEG 7KT 2714 8112
KONARIKSpecial weather statement, Aug 31, 4:39 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT SAT AUG 31 2013
FLZ067-068-168-312230-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
539 PM EDT SAT AUG 31 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN PALM
BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS OF
45 TO 55 MPH...AND THE DEVELOPMENT OF FUNNEL CLOUDS...
* UNTIL 630 PM EDT
* AT 536 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH
COUNTY AIRPORT TO 8 MILES NORTHEAST OF BELLE GLADE...AND MOVING
SOUTH AT 10 MPH.
* THE LINE OF STORMS WILL AFFECT...
NORTH COUNTY AIRPORT...
PALM BEACH GARDENS...
NORTH PALM BEACH...
BELLE GLADE...
THE ACREAGE...
RIVIERA BEACH...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.
LAT...LON 2664 8071 2682 8070 2683 8067 2687 8063
2695 8062 2696 8061 2696 8015 2698 8014
2698 8008 2696 8007 2681 8003 2681 8004
2678 8003 2664 8003
TIME...MOT...LOC 2139Z 353DEG 7KT 2683 8020 2674 8056
KONARIKFunnel Cloud, Palm Beach
- When
- August 31, 4:39 PM EST
- Where
- Palm Beach County, 6.2 mi W of Jupiter
- Reported by
- Broadcast Media
- Coordinates
- 26.940, -80.200
A funnel cloud was reported near the intersection of Indiantown Road and west of the Florida Turnpike.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470237.